Alert archive / Kansas / Flash Flood Warnings in 2002

Flash Flood Warning 58, NWS Wichita, KS

May 24, 2002Allen County, Kansas

NWS Wichita, KS issued this flash flood warning at May 24, 2002, 6:23 AM CDT for Allen County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2002, 6:23 AM CDT (11:23 UTC)
Expired
May 24, 2002, 10:30 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 133 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 241124
FFWICT
KSC001-241530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
623 AM CDT FRI MAY 24 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEN COUNTY IN SOUTHEAST KANSAS

* UNTIL 1030 AM CDT

* AT 616 AM CDT...WEATHER SERVICE RADAR INDICATED THUNDERSTORMS      
  PRODUCING VERY HEAVY RAINFALL AT THE RATE OF AROUND 2 INCHES PER   
  HOUR. RADAR ESTIMATES THAT 3 TO 4 INCHES OF RAIN HAS FALLEN SINCE  
  3 AM. FLASH FLOODING WILL OCCUR.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...ROADS AND AREAS WITH POOR
DRAINAGE.



REPORT SEVERE WEATHER OR FLOODING TO THE NEAREST LAW ENFORCEMENT
AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR ALLEN COUNTY
UNTIL 1030 AM CDT.

LAT...LON 3802 9510 3777 9513 3775 9550 3800 9550

/OMITT

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:30 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 24, 3:30 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 AM CDT FRI MAY 24 2002

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE FLASH FLOOD
POTENTIAL THROUGH TONIGHT.

LATEST WATER VAPOR LOOP SHOWING TWO LARGE COMPLEXES. THE FIRST ONE
WAS LOCATED IN NORTHERN OK WHILE THE SECOND ONE WAS LOCATED IN SOUTH
CENTRAL AND SOUTHEAST KS. THE COMPLEX ACROSS SRN KS HAS BEEN
BACKBUILDING AND SHOWING VERY LITTLE IF ANY FORWARD PROPOGATION
DURING THE NIGHT. MEANHWILE...THE COMPLEX ACROSS OK IS SHOWING A
MUCH FASTER FORWARD PROPOGATION. IT APPEARS THE LOW LEVEL JET IS
STARTING TO VEER ACCORDING THE LAMONT PROFILER WHICH IS HELPING
SPEED UP THE MOVEMENT OF THE COMPLEX IN OK. WOULD EXPECT THE COMPLEX
IN SOUTHERN KS TO ALSO FOLLOW SUITE AND PROGRESS THROUGH SE KS
THROUGH THE EARLY MORNING HOURS. THIS COMPLEX HAS PRODUCED DOPPLER
RAINFALL ESTIMATES ACROSS BUTLER/COWLEY COUNTIES BETWEEN 4 AND 5
INCHES WHICH MATCHES WELL WITH THE COOP OBSERVERS. AS THIS COMPLEX
MOVES EAST...I WOULD EXPECT THE COMPLEX TO NOT BACKBUILD AS MUCH
DURING THE REMAINDER OF THE MORNING DUE TO THE VEERING OF THE LOW
LEVEL JET. AS A RESULT...THESE SHOWERS AND STORMS SHOULD TEND WEAKEN
BY MID MORNING. WE WILL HANG ON TO LIKELY POPS DURING THE MORNING IN
THE SOUTHEAST WITH MAINLY CHANCE POPS ELSEWHERE.

TONIGHT IT APPEARS THE NEXT SHORTWAVE WILL ROTATE IN FROM THE
ROCKIES AND BRING ANOTHER ROUND OF SHOWERS AND STORMS. IT APPEARS
THERE WILL BE AID AGAIN FROM THE RIGHT ENTRANCE REGION OF THE UPPER
LEVEL JET. IT APPEARS THAT THIS WAVE WILL BE MORE PROGRESSIVE THAN
TONIGHTS WAVE...BUT THE MODELS ARE TENDING TO SLOW THE PROGRESSION
OF THIS WAVE FROM THE PREVIOUS RUN. AS A RESULT...WE ARE KEEPING OUR
FFA GOING UNTIL TOMORROW MORNING.

SATURDAY WE WILL KEEP A SHOT OF MORNING SHOWERS AND THUNDERSTORMS
GOING IN SOUTHEAST KS...BUT THE REST OF THE FORECAST PACKAGE LOOKS
GOOD AS HIGH PRESSURE BUILDS IN FROM THE ROCKIES THIS WEEKEND.

FCSTID = 18
ICT   65  53  71  54 /  40  70  10  10
HUT   63  51  72  54 /  40  70  10  10
EWK   65  53  71  54 /  40  70  10  10
EQA   65  53  71  54 /  40  70  10  10
WLD   67  55  72  56 /  40  70  10  10
RSL   58  47  71  52 /  40  70  10  10
GBD   58  47  71  52 /  40  70  10  10
SLN   60  49  72  53 /  40  70  10  10
MPR   60  49  72  53 /  40  70  10  10
CFV   69  60  70  53 /  40  70  10  10
CNU   69  60  70  53 /  40  70  10  10
K88   69  60  70  53 /  40  70  10  10

.ICT...
KS...FLOOD WATCH UNTIL 600 AM CDT SATURDAY FOR ZONES KSZ052>053...
KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.

COX

In the hours before

Special weather statement, May 24, 2:44 AM CDT, 3 hours 39 minutes before
KSZ082-091-240805-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
244 AM CDT FRI MAY 24 2002

SEVERE THUNDERSTORM WATCH NUMBER 323 WILL BE ALLOWED TO EXPIRE FOR
THE FOLLOWING COUNTIES IN SOUTH CENTRAL KANSAS...

HARPER   KINGMAN

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
THROUGH THE EARLY MORNING HOURS TODAY. HEAVY RAINS AND FLOODING
WILL BE POSSIBLE WITH ANY OF THE STRONGER STORMS...REMEMBER A FLOOD
WATCH REMAINS IN EFFECT.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:58 AM CDTFlash Flood WarningICTButler, Cowley4 hr
May 24, 2:10 AM CDTFlash Flood WarningICTElk, Greenwood4 hr
May 24, 2:29 AM CDTFlash Flood WarningICTSedgwick4 hr
May 24, 3:35 AM CDTFlash Flood WarningICTChautauqua4 hr
May 24, 3:59 AM CDTFlash Flood WarningICTWilson6 hr
May 24, 4:06 AM CDTFlash Flood WarningICTLabette, Montgomery, Neosho6 hr
May 24, 4:16 AM CDTFlash Flood WarningICTButler, Cowley5 hr
May 24, 5:38 AM CDTFlash Flood WarningICTElk, Greenwood5 hr
May 24, 1:52 PM CDTSevere Thunderstorm WarningICTSumner38 min
May 24, 1:58 PM CDTSevere Thunderstorm WarningICTCowley62 min
May 24, 5:34 PM CDTSevere Thunderstorm WarningICTMarion56 min
May 24, 6:07 PM CDTSevere Thunderstorm WarningICTButler53 min
May 24, 6:14 PM CDTSevere Thunderstorm WarningICTGreenwood61 min
May 24, 6:20 PM CDTSevere Thunderstorm WarningICTSumner55 min
May 24, 6:28 PM CDTSevere Thunderstorm WarningICTCowley62 min
May 24, 6:56 PM CDTSevere Thunderstorm WarningICTButler64 min

Nearby

Flash Flood Warnings in Kansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.